September  2012, 11(5): 2079-2123. doi: 10.3934/cpaa.2012.11.2079

An abstract existence theorem for parabolic systems

1. 

University Bonn, Institute for Applied Mathematics, Endenicher Allee 60, 53115 Bonn, Germany

Received  January 2011 Revised  May 2011 Published  March 2012

In this paper we prove an abstract existence theorem which can be applied to solve parabolic problems in a wide range of applications. It also applies to parabolic variational inequalities. The abstract theorem is based on a Gelfand triple $(V,H,V^*)$, where the standard realization for parabolic systems of second order is $(W^{1, 2}(\Omega),L^2(\Omega), W^{1,2}(\Omega)^*)$. But also realizations to other problems are possible, for example, to fourth order systems.
In all applications to boundary value problems the set $M\subset V$ is an affine subspace, whereas for variational inequalities the constraint $M$ is a closed convex set.
The proof is purely abstract and new.
The corresponding compactness theorem is based on [5].
The present paper is suitable for lectures, since it relays on the corresponding abstract elliptic theory.
Citation: Hans Wilhelm Alt. An abstract existence theorem for parabolic systems. Communications on Pure & Applied Analysis, 2012, 11 (5) : 2079-2123. doi: 10.3934/cpaa.2012.11.2079
References:
[1]

H. Amann, "Linear and Quasilinear Parabolic Problems, Volume I: Abstract Linear Theory," Monograph in Mathematics, Birkhäuser Basel, 1995. Google Scholar

[2]

H. W. Alt, "Elliptische Probleme mit freiem Rand," Lecture Notes 21 SFB 256, Bonn, 1991. Google Scholar

[3]

H. W. Alt, Partielle Differentialgleichungen III, Vorlesung Winter semester 2003/04, Universität Bonn, unpublished manuscript. Google Scholar

[4]

H. W. Alt and E. DiBenedetto, Nonsteady flow of water and oil through inhomogeneous porous media, Ann. Scuola Norm. Sup. Pisa, Cl. Sci., 12 (1985), 335-392. Google Scholar

[5]

H. W. Alt and S. Luckhaus, Quasilinear elliptic-parabolic differential equations, Math. Z., 183 (1983), 311-341. Google Scholar

[6]

H. W. Alt, S. Luckhaus and A. Visintin, On nonstationary flow through porous media, Ann. Mat. Pura Appl., 136 (1984), 303-316. Google Scholar

[7]

A.-K. Becher, "Ein abstrakter Existenzsatz für elliptisch-parabolische Systeme," Diplomarbeit 2005, Universität Bonn. Google Scholar

[8]

M. S. Berger, "Nonlinearity and Functional Analysis," Lectures on Nonlinear Problems in Mathematical Analysis, Academic Press, 1977. Google Scholar

[9]

F. Bernis, Existence results for doubly nonlinear higher order parabolic equations on unbounded domains, Math. Ann., 279 (1988), 373-394. Google Scholar

[10]

E. DiBenedetto, "Degenerate Parabolic Equations," Universitext, Springer, 1993. Google Scholar

[11]

G. Duvaut and J. L. Lions, "Inequalities in Mechanics and Physics," Grundlehren der mathematischen Wissenschaften 219, Springer-Verlag, 1976. Google Scholar

[12]

A. Friedman, "Partial Differential Equations," Holt, Rinehart and Winston New York, 1969. Google Scholar

[13]

U. Fermum, "Nichtlineare elliptisch-parabolische Gleichungen mit zeitabhängigen Hindernissen," Diplomarbeit 2005, Universität Bonn. Google Scholar

[14]

W. Jäger and J. Kačur, Solution of doubly nonlinear and degenerate parabolic problems by relaxation schemes, Math. Modelling Numer. Anal., 29 (1995), 605-627. Google Scholar

[15]

N. Kenmochi, Solvability of nonlinear evolution equations with time-dependent constraints and application, Bull. Fac. Education Chiba Univ., 30 (1981), 1-87. Google Scholar

[16]

N. Kenmochi and I. Pawlow, A class of nonlinear elliptic-parabolic equations with time dependent constraints, Nonlinear Analysis, 10 (1986), 1181-1202. Google Scholar

[17]

D. Kinderlehrer and G. Stampacchia, "An Introduction to Variational Inequalities and their Application," Academic Press, 1980. Google Scholar

[18]

D. Kröner and S. Luckhaus, Flow of oil and water in a porous medium, J. Differential Equations, 55 (1984), 276-288. Google Scholar

[19]

O. A. Ladyženskaja, V. A. Solonnikov and N. N. Ural'ceva, "Linear and Quasilinear Equations of Parabolic Type," Translations of Mathematical Monographs, Vol. 23, 1968. Google Scholar

[20]

I. Müller, "Thermodynamics," Interaction of mechanics and mathematics series, Pitman Boston London Melbourne, 1985. Google Scholar

[21]

P. A. Raviart, Sur la résolution de certaines equations paraboliques non linéaires, J. Functional Analysis, 5 (1970), 299-328. Google Scholar

[22]

M. Růžička, "Nichtlineare Funktionalanalysis. Eine Einführung," See also the version in http://aam.mathematik.uni-freiburg.de/IAM/homepages/rose/springer.html, Springer, 2004. Google Scholar

[23]

J. Simon, Compact sets in the space $L^p(0,T;B)$, Ann. Mat. Pura Appl., 146 (1987). Google Scholar

[24]

M. Schmidt, "Ein Existenzsatz für parabolische Systeme zur Beschreibung von chemischen Reaktionen," Diplomarbeit 2006, Universität Bonn. Google Scholar

[25]

A. Visintin, "Models of Phase Transition," Birkhäuser, 1996. Google Scholar

[26]

G. Duvaut and J. L. Lions, "Inequalities in Mechanics and Physics," Grundlehren der mathematischen Wissenschaften 219, Springer-Verlag, 1976. Google Scholar

[27]

E. DiBenedetto, "Partial Differential Equations," 2nd edition, Birkhäuser Boston, 2010. Google Scholar

show all references

References:
[1]

H. Amann, "Linear and Quasilinear Parabolic Problems, Volume I: Abstract Linear Theory," Monograph in Mathematics, Birkhäuser Basel, 1995. Google Scholar

[2]

H. W. Alt, "Elliptische Probleme mit freiem Rand," Lecture Notes 21 SFB 256, Bonn, 1991. Google Scholar

[3]

H. W. Alt, Partielle Differentialgleichungen III, Vorlesung Winter semester 2003/04, Universität Bonn, unpublished manuscript. Google Scholar

[4]

H. W. Alt and E. DiBenedetto, Nonsteady flow of water and oil through inhomogeneous porous media, Ann. Scuola Norm. Sup. Pisa, Cl. Sci., 12 (1985), 335-392. Google Scholar

[5]

H. W. Alt and S. Luckhaus, Quasilinear elliptic-parabolic differential equations, Math. Z., 183 (1983), 311-341. Google Scholar

[6]

H. W. Alt, S. Luckhaus and A. Visintin, On nonstationary flow through porous media, Ann. Mat. Pura Appl., 136 (1984), 303-316. Google Scholar

[7]

A.-K. Becher, "Ein abstrakter Existenzsatz für elliptisch-parabolische Systeme," Diplomarbeit 2005, Universität Bonn. Google Scholar

[8]

M. S. Berger, "Nonlinearity and Functional Analysis," Lectures on Nonlinear Problems in Mathematical Analysis, Academic Press, 1977. Google Scholar

[9]

F. Bernis, Existence results for doubly nonlinear higher order parabolic equations on unbounded domains, Math. Ann., 279 (1988), 373-394. Google Scholar

[10]

E. DiBenedetto, "Degenerate Parabolic Equations," Universitext, Springer, 1993. Google Scholar

[11]

G. Duvaut and J. L. Lions, "Inequalities in Mechanics and Physics," Grundlehren der mathematischen Wissenschaften 219, Springer-Verlag, 1976. Google Scholar

[12]

A. Friedman, "Partial Differential Equations," Holt, Rinehart and Winston New York, 1969. Google Scholar

[13]

U. Fermum, "Nichtlineare elliptisch-parabolische Gleichungen mit zeitabhängigen Hindernissen," Diplomarbeit 2005, Universität Bonn. Google Scholar

[14]

W. Jäger and J. Kačur, Solution of doubly nonlinear and degenerate parabolic problems by relaxation schemes, Math. Modelling Numer. Anal., 29 (1995), 605-627. Google Scholar

[15]

N. Kenmochi, Solvability of nonlinear evolution equations with time-dependent constraints and application, Bull. Fac. Education Chiba Univ., 30 (1981), 1-87. Google Scholar

[16]

N. Kenmochi and I. Pawlow, A class of nonlinear elliptic-parabolic equations with time dependent constraints, Nonlinear Analysis, 10 (1986), 1181-1202. Google Scholar

[17]

D. Kinderlehrer and G. Stampacchia, "An Introduction to Variational Inequalities and their Application," Academic Press, 1980. Google Scholar

[18]

D. Kröner and S. Luckhaus, Flow of oil and water in a porous medium, J. Differential Equations, 55 (1984), 276-288. Google Scholar

[19]

O. A. Ladyženskaja, V. A. Solonnikov and N. N. Ural'ceva, "Linear and Quasilinear Equations of Parabolic Type," Translations of Mathematical Monographs, Vol. 23, 1968. Google Scholar

[20]

I. Müller, "Thermodynamics," Interaction of mechanics and mathematics series, Pitman Boston London Melbourne, 1985. Google Scholar

[21]

P. A. Raviart, Sur la résolution de certaines equations paraboliques non linéaires, J. Functional Analysis, 5 (1970), 299-328. Google Scholar

[22]

M. Růžička, "Nichtlineare Funktionalanalysis. Eine Einführung," See also the version in http://aam.mathematik.uni-freiburg.de/IAM/homepages/rose/springer.html, Springer, 2004. Google Scholar

[23]

J. Simon, Compact sets in the space $L^p(0,T;B)$, Ann. Mat. Pura Appl., 146 (1987). Google Scholar

[24]

M. Schmidt, "Ein Existenzsatz für parabolische Systeme zur Beschreibung von chemischen Reaktionen," Diplomarbeit 2006, Universität Bonn. Google Scholar

[25]

A. Visintin, "Models of Phase Transition," Birkhäuser, 1996. Google Scholar

[26]

G. Duvaut and J. L. Lions, "Inequalities in Mechanics and Physics," Grundlehren der mathematischen Wissenschaften 219, Springer-Verlag, 1976. Google Scholar

[27]

E. DiBenedetto, "Partial Differential Equations," 2nd edition, Birkhäuser Boston, 2010. Google Scholar

[1]

Tomasz Dlotko, Tongtong Liang, Yejuan Wang. Critical and super-critical abstract parabolic equations. Discrete & Continuous Dynamical Systems - B, 2020, 25 (4) : 1517-1541. doi: 10.3934/dcdsb.2019238

[2]

Wolf-Jürgen Beyn, Sergey Piskarev. Shadowing for discrete approximations of abstract parabolic equations. Discrete & Continuous Dynamical Systems - B, 2008, 10 (1) : 19-42. doi: 10.3934/dcdsb.2008.10.19

[3]

Hernán R. Henríquez, Claudio Cuevas, Juan C. Pozo, Herme Soto. Existence of solutions for a class of abstract neutral differential equations. Discrete & Continuous Dynamical Systems, 2017, 37 (5) : 2455-2482. doi: 10.3934/dcds.2017106

[4]

Luisa Arlotti, Bertrand Lods, Mustapha Mokhtar-Kharroubi. Non-autonomous Honesty theory in abstract state spaces with applications to linear kinetic equations. Communications on Pure & Applied Analysis, 2014, 13 (2) : 729-771. doi: 10.3934/cpaa.2014.13.729

[5]

Takeshi Fukao, Nobuyuki Kenmochi. Abstract theory of variational inequalities and Lagrange multipliers. Conference Publications, 2013, 2013 (special) : 237-246. doi: 10.3934/proc.2013.2013.237

[6]

Flank D. M. Bezerra, Alexandre N. Carvalho, Marcelo J. D. Nascimento. Fractional approximations of abstract semilinear parabolic problems. Discrete & Continuous Dynamical Systems - B, 2020, 25 (11) : 4221-4255. doi: 10.3934/dcdsb.2020095

[7]

Mehdi Badra. Abstract settings for stabilization of nonlinear parabolic system with a Riccati-based strategy. Application to Navier-Stokes and Boussinesq equations with Neumann or Dirichlet control. Discrete & Continuous Dynamical Systems, 2012, 32 (4) : 1169-1208. doi: 10.3934/dcds.2012.32.1169

[8]

Begoña Barrios, Leandro Del Pezzo, Jorge García-Melián, Alexander Quaas. A Liouville theorem for indefinite fractional diffusion equations and its application to existence of solutions. Discrete & Continuous Dynamical Systems, 2017, 37 (11) : 5731-5746. doi: 10.3934/dcds.2017248

[9]

Maria Michaela Porzio. Existence of solutions for some "noncoercive" parabolic equations. Discrete & Continuous Dynamical Systems, 1999, 5 (3) : 553-568. doi: 10.3934/dcds.1999.5.553

[10]

Anderson L. A. de Araujo, Marcelo Montenegro. Existence of solution and asymptotic behavior for a class of parabolic equations. Communications on Pure & Applied Analysis, 2021, 20 (3) : 1213-1227. doi: 10.3934/cpaa.2021017

[11]

Daniela Giachetti, Maria Michaela Porzio. Global existence for nonlinear parabolic equations with a damping term. Communications on Pure & Applied Analysis, 2009, 8 (3) : 923-953. doi: 10.3934/cpaa.2009.8.923

[12]

Tôn Việt Tạ. Existence results for linear evolution equations of parabolic type. Communications on Pure & Applied Analysis, 2018, 17 (3) : 751-785. doi: 10.3934/cpaa.2018039

[13]

Manuel Torrilhon. H-Theorem for nonlinear regularized 13-moment equations in kinetic gas theory. Kinetic & Related Models, 2012, 5 (1) : 185-201. doi: 10.3934/krm.2012.5.185

[14]

Tuoc Phan, Grozdena Todorova, Borislav Yordanov. Existence uniqueness and regularity theory for elliptic equations with complex-valued potentials. Discrete & Continuous Dynamical Systems, 2021, 41 (3) : 1071-1099. doi: 10.3934/dcds.2020310

[15]

Ziwei Zhou, Jiguang Bao, Bo Wang. A Liouville theorem of parabolic Monge-AmpÈre equations in half-space. Discrete & Continuous Dynamical Systems, 2021, 41 (4) : 1561-1578. doi: 10.3934/dcds.2020331

[16]

Noboru Okazawa, Toshiyuki Suzuki, Tomomi Yokota. Energy methods for abstract nonlinear Schrödinger equations. Evolution Equations & Control Theory, 2012, 1 (2) : 337-354. doi: 10.3934/eect.2012.1.337

[17]

Jorge A. Esquivel-Avila. Blow-up in damped abstract nonlinear equations. Electronic Research Archive, 2020, 28 (1) : 347-367. doi: 10.3934/era.2020020

[18]

Valeria Danese, Pelin G. Geredeli, Vittorino Pata. Exponential attractors for abstract equations with memory and applications to viscoelasticity. Discrete & Continuous Dynamical Systems, 2015, 35 (7) : 2881-2904. doi: 10.3934/dcds.2015.35.2881

[19]

Hiroshi Watanabe. Existence and uniqueness of entropy solutions to strongly degenerate parabolic equations with discontinuous coefficients. Conference Publications, 2013, 2013 (special) : 781-790. doi: 10.3934/proc.2013.2013.781

[20]

Peiying Chen. Existence and uniqueness of weak solutions for a class of nonlinear parabolic equations. Electronic Research Announcements, 2017, 24: 38-52. doi: 10.3934/era.2017.24.005

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (43)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]